Acetaminophen Poisoning, Emergency Medicine

Mark B. Mycyk Reviewed 06/2017
 


Basics

Description

  • Acetaminophen (APAP) is available alone, in combination with oral opiate, and in >200 OTC cold remedies:

    • One of the most common drugs implicated in intentional and unintentional po...

Diagnosis

Signs and Symptoms

Acute overdose: 
  • Phase 1: 0.5–24 hr postingestion:

    • Nausea, vomiting, malaise

    • Occurs with large overdoses

    • May not be present with smaller toxic doses

  • Phase 2: 24–72 hr postingest...

Treatment

Pre-Hospital

  • Transport all pill bottles/pills involved in overdose for identification in ED.

  • OTC cold remedies often contain APAP.

Initial Stabilization/Therapy

  • Airway, breathing, circulation (A...

Follow-Up

Disposition

Admission Criteria

  • Hepatotoxic level of APAP requiring full course of NAC therapy (see “Treatment”)

  • LFT abnormalities in the setting of chronic ingestion or late presentation

  • Nontoxi...

Pearls and Pitfalls

  • Consider occult APAP poisoning in patients evaluated for oral opiate abuse.

  • Do not use the nomogram for patients with chronic ingestion or late presentation.

  • Do not stop NAC therapy ...

Additional Reading

  • Brok  J, Buckley  N, Gluud  C. Interventions for paracetamol (acetaminophen) overdose. Cochrane Database Syst Rev.  2006;19(2):CD003328.

  • Heard  K. Acetylcysteine for acetaminoph...

Codes

ICD9

965.4 Poisoning by aromatic analgesics, not elsewhere classified 

ICD10

  • T39.1X1A Poisoning by 4-Aminophenol derivatives, accidental, init

  • T39.1X2A Poisoning by 4-Aminophenol derivatives, self-h...

Subscribe to Access Full Content

Sign Up for a 10-Day Free Trial

Sign up for a 10-day FREE Trial now and receive full access to all content.

×